Related Experiment Video
Updated: Jun 7, 2025

A Multicenter MRI Protocol for the Evaluation and Quantification of Deep Vein Thrombosis
Published on: June 2, 2015
Prothrombotic Rebound After Discontinuation of Direct Oral Anticoagulants Therapy: A Systematic Review
Marta Frydrych1, Maciej Janeczek2, Agata Małyszek2
1Anaesthesiology and Intensive Care Unit, Sokolowski Specialist Hospital in Walbrzych, Sokolowski 4, 58-309 Walbrzych, Poland.
Insights
Stopping direct oral anticoagulants (DOACs) may increase the risk of thrombotic events. Further research is needed to confirm this hypercoagulability rebound phenomenon after DOAC discontinuation.
Area of Science:
- Pharmacology
- Cardiology
- Hematology
Background:
- Anticoagulation management, including holding therapy, is common for surgical bleeding risk or acute bleeding.
- Direct oral anticoagulants (DOACs) are widely used for thromboprophylaxis and treatment.
Purpose of the Study:
- To systematically review the literature on hypercoagulability and rebound phenomena after discontinuing direct oral anticoagulants (DOACs).
Main Methods:
- A systematic literature review following PRISMA guidelines was performed.
- Searched PubMed/MEDLINE, Cochrane, and Google Scholar for studies on DOAC discontinuation and hypercoagulability.
- Analyzed 16 case reports and 14 original research articles.
Main Results:
- The review identified a potential association between stopping DOAC therapy and an increased risk of thrombotic events.
- Evidence suggests a possible hypercoagulability rebound phenomenon upon DOAC cessation.
Conclusions:
- Cessation of DOAC therapy may be linked to an elevated risk of thrombotic events.
- Further investigation is required to confirm the incidence and risk of rebound phenomena after DOAC discontinuation.
Abstract:
Background/Objectives: The practice of holding anticoagulation is a relatively common approach, with the aim of either preventing excessive bleeding in preparation for surgical procedures or managing acute bleeding episodes. Methods: To assess the relationship between the discontinuation of direct oral anticoagulants (DOACs) therapy and the condition of hypercoagulability, a systematic review of the literature was conducted, following PRISMA guidelines, in PubMed/MEDLINE, Cochrane, and Google Scholar. These databases were searched for all publications that described a rebound phenomenon or hypercoagulability state after DOACs discontinuation. Results: A total of 1494 articles were selected from searched databases, and 29 were eligible. A final total of 16 case reports and 14 original research articles were subjected to analysis. Conclusions: The results of this study indicate that the cessation of DOAC therapy may be associated with an increased risk of thrombotic events. More studies are required to ascertain whether DOACs treatment cessation can be linked to rebound phenomena associated with thromboembolic events. This will provide the data needed to determine the incidence and risk of this phenomenon.
Related Concept Videos
Anticoagulant Drugs: Vitamin K Antagonists and Direct Oral Anticoagulants
Warfarin, a prominent vitamin K antagonist family member, exerts its effect by inhibiting the enzyme VKORC1 (vitamin K epoxide reductase complex 1). By hindering this enzyme, warfarin...
Anticoagulant Drugs: Low-Molecular-Weight Heparins
Disorders of Hemostasis
Thromboembolic Disorders
Two factors primarily cause thromboembolic conditions.
Antiplatelet Drugs: Prostaglandin Synthesis, P2Y12 and Glycoprotein IIb/IIIa Inhibitors
Prostaglandin synthesis inhibitors, exemplified by the widely known aspirin, wield their power by irreversibly acetylating...
Clot Retraction and Fibrinolysis
Extrinsic and Intrinsic Pathways of Hemostasis
The Extrinsic Pathway
The extrinsic pathway of coagulation is typically initiated by tissue damage that exposes blood to tissue factor (TF), a protein released by the damaged tissue cells outside the blood vessels—this interaction with TF triggers biochemical reactions involving specific clotting factors. The key player here is Factor VII, which...

